Pediatric Heart Transplantation for Anthracycline Cardiomyopathy
A previously healthy 12-year-old female patient was diagnosed with non-metastatic high-grade osteosarcoma of the right tibia after evaluation for a 2-month history of knee pain. She underwent limb-sparing resection and was treated with doxorubicin/methotrexate/cisplatin, receiving a cumulative anthracycline dose of 450 mg/m2 over an 8-month period of treatment. Her end-of-therapy evaluation was negative for disease. An echocardiogram performed prior to initiation of chemotherapy showed normal cardiac anatomy and normal left ventricular (LV) size and function (ejection fraction [EF] 60% and fractional shortening [FS] 43%). During the course of chemotherapy, the EF (55-59%) and FS (30-35%) remained within the normal range, but were progressively decreasing from pre-chemotherapy. Upon completion of chemotherapy, the LV was mildly dilated with mildly depressed systolic function (EF 49%; FS 25%) by echocardiogram. At this time, serum B-type natriuretic peptide was elevated (415 pg/mL). The patient was asymptomatic and had no evidence of heart failure (HF) and was started on angiotensin-converting enzyme inhibitor (ACEi) therapy. Despite ACEi therapy, her LV systolic function continued to deteriorate, and digoxin and furosemide were initiated with the presence of symptoms. At 18 months after completion of chemotherapy, she was admitted for HF exacerbation requiring milrinone and intravenous diuretics. Her LVEF was severely decreased (15%) at this time. She was able to be transitioned back to oral medications (ACEi, digoxin, beta-blocker, and furosemide). She was discharged home and underwent a diagnostic catheterization 1 month later, which showed normal intracardiac pressures and pulmonary vascular resistance (2 Wu x m2). Four months later, 24 months after chemotherapy completion, the patient was again admitted for an acute on chronic HF exacerbation requiring milrinone therapy. Her echocardiogram at this time showed moderately diminished right ventricular function in addition to severely decreased LV function. At this point, the decision was made to evaluate her for pediatric heart transplant. During the counseling session, her parents ask you about the outcomes of pediatric heart transplant for anthracycline cardiomyopathy (ACM).
Which of the following is true regarding pediatric heart transplant for ACM?